Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 272, NWS Sioux Falls, SD

August 14, 2008Beadle County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 14, 2008, 9:20 PM CDT for Beadle County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 9:20 PM CDT (02:20 UTC)
Expired
Aug 14, 2008, 10:00 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

County Beadle County, SD

The radar

The Aberdeen radar (KABR), 119 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 9:36 PM CDTHAIL 0.88Huron, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 2.3 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2008-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2008-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1639 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 150220
SVRFSD
SDC005-150300-
/O.NEW.KFSD.SV.W.0272.080815T0220Z-080815T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEADLE COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 919 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES NORTH OF YALE...OR 18 MILES NORTHEAST 
  OF HURON...MOVING NORTH AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HURON AROUND 925 PM CDT...
  YALE AROUND 1000 PM CDT...

ANOTHER STRONG TO SEVERE CELL WAS LOCATED NEAR HURON...ALSO MOVING 
NORTH TO NORTHEAST AT 5 TO 10 MPH. 

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4426 9791 4426 9855 4462 9833 4464 9786
TIME...MOT...LOC 0219Z 358DEG 3KT 4454 9795

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 150238
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT THU AUG 14 2008

SDC005-150300-
/O.CON.KFSD.SV.W.0272.000000T0000Z-080815T0300Z/
BEADLE SD-
938 PM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR BEADLE COUNTY...

AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 
MILES NORTH OF YALE TO HURON...DRIFTING NORTH AT 5 TO 10 MPH. 

SEVERE THUNDERSTORMS WILL BE NEAR...
   YALE...HURON AROUND 938 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4426 9791 4426 9855 4462 9833 4464 9786
TIME...MOT...LOC 0238Z 358DEG 3KT 4456 9792 4435 9825

$$

MJF
000 
WWUS53 KFSD 150258
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT THU AUG 14 2008

SDC005-150307-
/O.EXP.KFSD.SV.W.0272.000000T0000Z-080815T0300Z/
BEADLE SD-
957 PM CDT THU AUG 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR BEADLE COUNTY WILL EXPIRE AT
1000 PM CDT...

THE STORM IS NO LONGER SEVERE. THE STRONGEST PART OF THE STORM WAS 
LOCATED IN NORTHEAST AND EAST CENTRAL BEADLE COUNTY...JUST NORTHEAST 
OF YALE. THAT PART OF THE CELL IS LIKELY STILL PRODUCING SMALL HAIL 
AND GUSTY WINDS.

LAT...LON 4426 9791 4426 9855 4462 9833 4464 9786
TIME...MOT...LOC 0257Z 358DEG 3KT 4454 9792 4433 9825

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 8:55 PM CDT, 25 minutes earlier.

Area forecast discussion, Aug 14, 8:55 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT THU AUG 14 2008

.DISCUSSION...
NMRS SHRA AND TS CONT TO FIRE IN OUR WRN FA. THIS ACTIVITY HAS BEEN
CLOSELY TIED WITH A MESOSCALE SFC LOW...AM AN NOT LOOKING FOR IT TO
MOV A LOT FURTHER EWD FROM THE JAMES RIVER VALLEY. CALLING AROUND
YIELDED A FAIR AMOUNT OF SPOTTY HEAVY RAIN REPORTS...BUT HAIL AND
WIND HAVE BEEN LIMITED. CURRENTLY AS THE SUN SETS...WE ARE LOSING
OUR CORES ALOFT AND THUS OUR SVR POTENTIAL WITH IT. THE TS TO OUR
EAST OVR SWRN MN HAS RAPIDLY DIED WITH THE DAYTIME HEATING. THOSE
CELLS GOT GOING LATE THIS AFTN FM WEST CENTRAL MN AROUND THE
PERIPHERY OF THE SFC HIGH...BUT LITTLE IN THE WAY OF DYNAMICS AND
CONVERGENCE EXISTS TO MAINTAIN THOSE. STILL FEEL THAT OUR WX/POP
GRIDS LOOK PRETTY GOOD AFT MIDNIGHT...BUT DID ADJUST OUR EVENING
WX/POP GRIDS A BIT. WL DOUBLE CHECK THE 9 PM OBS BEFORE LAUNCHING A
ZFP UPDATE.

&&

.AVIATION...
SCATTERED THUNDERSTORMS VICINITY OF KHON WILL PRODUCE LOCAL MVFR
CIGS AND VSBYS THROUGH ABOUT 05Z...OTHERWISE VFR ACROSS THE FORECAST
AREA THROUGH THE PERIOD.

&&

.PREV DISCUSSION...
UPPER LEVEL LOW ACROSS EASTERN MONTANA THURSDAY AFTERNOON IS
EXPECTED TO DIVE TO THE SOUTH AND WEST OVERNIGHT. BEST CHANCES FOR
LATE AFTERNOON AND EVENING THUNDERSTORMS APPEARS TO BE WEST OF I-29.
AS THE EVENING WEARS ON...EXPECT THUNDERSTORMS TO DECREASE IN AREAL
COVERAGE...THOUGH A FEW LIGHT SHOWERS COULD CONTINUE WEST OF THE
JAMES RIVER VALLEY OVERNIGHT DUE TO WARM AIR ADVECTION ALOFT.
INSTABILITY THIS EVENING APPEARS TO BE SOMEWHAT LIMITED...SO ANY
SEVERE THREAT WOULD BE VERY ISOLATED IN NATURE. FLOW SHOULD BE
RELATIVELY WEAK...BUT PREDOMINANT NORTHEAST WINDS SHOULD DRAW DRIER
AIR INTO THE REGION.  HAVE SIDED WITH LOWS IN THE MID AND UPPER 50S
ACROSS SOUTHWEST MINNESOTA/NORTHWEST IOWA...WHILE AREA FURTHER TO
THE WEST REMAIN IN THE LOWER 60S DUE TO CLOUD COVER.

FOR FRIDAY...MODELS STILL TRENDING UPPER LEVEL SUPPORT FARTHER SOUTH
WITH DRY AIR INTRUDING FROM THE EAST AND NORTHEAST. WITHOUT MUCH
INSTABILITY...THE LOSS OF MOISTURE WILL TAKE THE CHANCE FOR
RAINFALL FARTHER SOUTH. SO WENT AHEAD AND INCLUDED LOW POPS FOR JUST
THE SOUTHWESTERN QUARTER OF THE CWA AND BY FRIDAY NIGHT JUST GOING
WITH AN ISOLATED POTENTIAL OVER THE FAR SOUTH. HIGHS ON FRIDAY WILL
BE VERY NICE...RANGING FROM THE MID 70S TO LOWER 80S. WITH THE DRY
AIR AND WEAK FLOW IN FRIDAY NIGHT MOST LOCATIONS WILL FALL INTO THE
50S.

THE WEEKEND LOOKS LIKE IT SHOULD STAY DRY AS COOL AND STABLE AIR
REMAINS IN PLACE AND ANY UPPER LEVEL SUPPORT REMAINS TO THE
SOUTHWEST OF THE AREA. THE MODELS ARE HINTING AT A FEW WEAK IMPULSES
DROPPING THROUGH MAINLY SW MN SATURDAY SO AN ISOLATED SHOWER NOT
COMPLETELY OUT OF THE QUESTION...BUT COVERAGE SHOULD BE LOW.
TEMPERATURES WILL MODERATE CLOSER TO NORMAL WITH LOWS MAINLY IN THE
50S TO LOW 60S AND HIGHS FROM THE UPPER 70S TO UPPER 80S.

IN THE LATTER PERIODS(MON-THU)...MAIN CHALLENGE WILL BE FIGURING OUT
JUST WHERE THE UPPER LOW WILL END UP. THE 0Z AND 6Z GFS AS WELL AS
THE 0Z ECMWF AND 0Z GFS ENSEMBLE ALL IN PRETTY GOOD AGREEMENT TODAY
ON TAKING UPPER LOW INTO KS ON MONDAY...THEN FASTER FLOW DEVELOPS
ACROSS THE NORTHWEST U.S. AND SHOULD AID IN LIFTING THIS LOW TO THE
NORTH TUESDAY INTO WEDNESDAY. THESE TWO DAYS SHOULD PROVE TO BE OUR
BETTER CHANCES FOR RAIN AND THUNDERSTORMS...BUT THE CHANCES COULD
CONTINUE THROUGH THE END OF THE WEEK AS POTENTIALLY MUCH MORE
UNSTABLE AIR SETS UP THURSDAY AND A RELATIVELY STRONG WAVE MOVES
INTO THE NORTHERN PLAINS THURSDAY NIGHT INTO FRIDAY. TOO FAR OUT TO
GET EXCITED ABOUT BUT COULD END UP WITH A DECENT PATTERN FOR SEVERE
WEATHER LATE IN THE WEEK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

UPDATE...MJF/HARMON
08
Hazardous weather outlook, Aug 14, 11:05 AM CDT, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1105 AM CDT THU AUG 14 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1105 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP EASTWARD INTO
THE AREA FROM LATE IN THE MORNING INTO THE EVENING...MAINLY
THROUGH THE MISSOURI AND JAMES VALLEYS...WHERE PRECIPITATION
SHOULD BE THE MOST SIGNIFICANT. HOWEVER...THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

BT

In the hours before

Local storm report, Aug 14, 4:33 PM CDT, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             6 SSW PLATTE            43.31N 98.89W
08/14/2008  E0.75 INCH       CHARLES MIX        SD   PUBLIC

&&

PS
Local storm report, Aug 14, 5:04 PM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
504 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             9 N PLATTE              43.51N 98.84W
08/14/2008  E0.88 INCH       BRULE              SD   PUBLIC

&&

PS
Local storm report, Aug 14, 5:14 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 SW BONESTEEL          43.04N 99.00W
08/14/2008  E0.75 INCH       GREGORY            SD   PUBLIC

&&

PS
Local storm report, Aug 14, 6:51 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     HAIL             1 SW FORESTBURG         44.01N 98.12W
08/14/2008  M0.88 INCH       SANBORN            SD   STORM CHASER

&&

DMILLER
Local storm report, Aug 14, 7:19 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
719 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             14 WNW PLATTE           43.49N 99.08W
08/14/2008  E0.88 INCH       CHARLES MIX        SD   TRAINED SPOTTER

&&

MJF
Local storm report, Aug 14, 8:00 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
800 PM CDT THU AUG 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             7 N PUKWANA             43.88N 99.18W
08/14/2008  E1.50 INCH       BRULE              SD   PUBLIC

&&

GHARMON

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:23 PM CDTSevere Thunderstorm WarningFSDJerauld37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.